Jump to content
Important Survey - Please Participate ×

Hoping for recovery


[Ho...]

Recommended Posts

Hi, I’m currently in the middle of my taper down from 20mg Valium (just gone to 12mg) and looking for confirmation/reassurance that the lethargy, disinterest and the feeling that doing even the smallest thing is like climbing a mountain is due to withdrawal. I expected the agitation, hypersensitivity but not the despair and lack of motivation. I also just feel sick in the stomach most of the time and generally unwell ‘all over’.  My story is as follows: I was on Ativan (1.2mg) and sometimes Valium (5-10mg) instead or as well for 4 months from May to August 2018 whilst I attempted to come off antidepressants which I had been on for 23 years. I had done a lot of psychological work over that time and wanted to give life a try with an AD. I had also started Lamotrigine as a mood stabiliser in January 2018 (as I had never gone into remission on an AD but would have 3 - 4 good weeks then 1 bed-ridden bad one) and thought that might be enough to ‘hold’ me. I became more and more depressed and anxious but I as convinced it was withdrawal symptoms from the AD and even the benzos causing depression. I wanted to get off the Benzo and see if it was causing the depression before I started another AD. I went into hospital and they switched me over to my Ativan equivalent of Valium over a couple of days and then titrated me down off the Valium. This all happened over the course of 5 days. I left hospital after 10 days and a week after my final dose of Valium went into acute Benzo withdrawal. I started the AD Baldoxen 2 weeks after this but developed tinnitus about 10 days in and my Dr told me to stop the Valdoxen if the tinnitus was too distressing. It was, so I did. I now know the tinnitus was caused by the Benzo withdrawal. I stayed in this anxious/depressive hell (only taking Ativan sporadically and on no AD) until I went into a different hospital where they put me back on Valdoxen, increased my Mood Stabiliser and started me on 1mg Clonazapam. I only took it for the first and second week I was in hospital and have been trying to get off it ever since. In Jan 2019, I discovered the Ashton Method and started the cross-over to the Valium equivalent of 1mg Clonazapam - 20mg Valium and then started the titration of a drop of 2mg per fortnight until I reached 14mg ((4mg in the morning, 10mg at night) I had to stop at this point as the suicidal feelings I had been having since June of 2018 became too overwhelming. My Dr switched my AD Lexapro. The rest of 2019 was spent stabilising me on the Lexapro (I’m very, very sensitive to any drug change and side-effects) and titrating me off the Mood Stabiliser as we decided it was doing anything. I did try another drop in August 2019 where my Dr had me take 14mg one day, then 13mg the next. This is what I stayed in until 6 weeks ago when, having stabilised on 20mg Lexapro, I commenced my drops again by going to 13mg for 2 weeks, the 13mg/12mg alternate days for 2 weeks and then 12mg for 2 days then 13mg in the third day for 2 weeks. This has all been as per my PDoc’s advice. I didn’t think the drops would be so bad as the one I did back in August wasn’t too bad, I was still able to exercise and function most days. However, these past 6 weeks, I’ve only had a couple of days each drop where I felt somewhat ok. I think this alternate days, then every third day thing is just dragging g out the agony. Will stay on 12mg now for 2 weeks and see how I feel before making the decision to hold there for a bit longer or try only a 0.5mg drop. Any thoughts, shared experiences would be welcome. My Pdoc has floated the idea that I could go up in my AD if the depression doesn’t clear in the next month or so but I don’t want to do that if the depression is mainly down to withdrawal and it’s going to get better. Many thanks.
Link to comment
Share on other sites

Hello Hope2020,

 

Welcome to Benzo Buddies! You certainly have been on a merry go round of medications, good for you for having the dedication and determination to taper off benzos.  Benzos can cause depression, at least they did for me, as well as a lot of other negative effects. This generally happens when tolerance to the dose is reached.

 

Your taper plan is loosely based on the plan in the Ashton Manual. However your doctors idea of alternating doses is not ideal.  The nervous system is very fragile and inconsistent dosing can be very confusing to a system that is already challenged due to the dose reductions. It's best to keep a steady dose of the benzo going during the taper process.

 

Additionally, many people find it more challenging at the lower doses.  It's fine to adjust the taper, listening to your body is important. There are some other ways to continue your taper that might be worth looking into.  You'll find a lot of good information here that will help you decide how to move forward with your taper.

 

Generally a reduction of no more than 5-10% every 10-14 days is suggested. I'll give you a link to the Planning Your Withdrawal Board for more information.

 

Do some reading and ask questions, our members will be happy to share their experience and collective knowledge.  While the withdrawal process can be challenging, it is doable. We'll support you through your taper and recovery. Let us know how we can help.

 

Planning Your Withdrawal (Taper Plans)

 

pianogirl  :)

Link to comment
Share on other sites

Thanks so much for replying to my post so quickly, Piano Girl. I sort of knew in my heart that the alternate doses of the Valium weren’t ideal but I had lost faith in my own instincts when I didn’t listen to a psychiatrist back in 2018 when he said my symptoms were more than antidepressant withdrawal symptoms and that I needed to go back on an antidepressant. I think he was right in that case. I sort of half have faith in my current psychiatrist because he has been right about 20mg Lexapro being a good dose for me but also half don’t as he tried to take me off Clonazapam way too quickly. He did the taper over to Valium but cut my dose by 50% when doing so, again sending me into acute withdrawal (one of the scariest things I’ve been through in my life and something I wouldn’t wish upon my worst enemy). It was me who found The Ashton Method, (he didn’t know anything about it) and I dread to think where I’d be if I hadn’t found it. From reading quite a few of the posts, a lot of psychiatrists seem to be ignorant/non-believing about just how common dependency can become after a short time and just how many people suffer from withdrawal symptoms, even after a short time on a benzo. Thank you again and I’m glad you’ve recovered from your own benzo withdrawal.
Link to comment
Share on other sites

Hello again,

 

Yes, a 50% dose reduction would be horrible.

 

I would strongly suggest that you go much slower from this point, there is no rush, as long as your prescriber will continue to give you access to valium to complete your taper.

 

You can do this, it may take a little time.  Read some of the information about tapering and you'll find a plan that works best for you.

 

PG  :smitten:

Link to comment
Share on other sites

Hi PG,

 

I’m just wondering how I put the abbreviated version of my benzo medication history that appears at the end of people’s posts? I know I read it how to do it somewhere on the site but I can’t find it again. Is it the signature box under my profile?

 

Thanks x

Link to comment
Share on other sites

Hope2020 - welcome!

 

The many drugs you've been put through  - wow. but I can relate. So sorry. and you're right.. most psyche/other docs do not recognize the potential problems associated with benzos and WD from them.

 

Just wanted to inform you that you cannot go higher than 20 mg on lexapro. that is the advised highest dose, and higher has not been clinically proven to be affective. I was on lexapro for 8 years. I am now off all medications. I'm still on this journey of healing.

 

Best wishes! you will get lots of support here.

Link to comment
Share on other sites

×
×
  • Create New...